Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 45, NWS Pocatello, ID

August 4, 2011Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 4, 2011, 4:44 PM MDT for Bingham County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 4:44 PM MDT (22:44 UTC)
Expired
Aug 4, 2011, 5:30 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 59 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WUUS55 KPIH 042244
SVRPIH
IDC011-042330-
/O.NEW.KPIH.SV.W.0045.110804T2244Z-110804T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
444 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO...

* UNTIL 530 PM MDT

* AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF GOSHEN...OR 9 MILES EAST OF
  BLACKFOOT...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   GOSHEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4320 11183 4309 11216 4323 11226 4337 11202
      4336 11183
TIME...MOT...LOC 2244Z 237DEG 19KT 4321 11216

$$

HATTINGS
2 follow-up statements
852 
WWUS55 KPIH 042309
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
509 PM MDT THU AUG 4 2011

IDC011-042330-
/O.CON.KPIH.SV.W.0045.000000T0000Z-110804T2330Z/
BINGHAM ID-
509 PM MDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EAST CENTRAL BINGHAM COUNTY...

AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED OVER EAST CENTRAL BINGHAM COUNTY...OR 
11 MILES SOUTHEAST OF SHELLEY...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN BINGHAM COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4316 11201 4328 11212 4337 11202 4336 11183
      4320 11183
TIME...MOT...LOC 2308Z 236DEG 20KT 4326 11198

$$

VALLE
531 
WWUS55 KPIH 042326 RRA
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
526 PM MDT THU AUG 4 2011

IDC011-042336-
/O.EXP.KPIH.SV.W.0045.000000T0000Z-110804T2330Z/
BINGHAM ID-
526 PM MDT THU AUG 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BINGHAM COUNTY
WILL EXPIRE AT 530 PM MDT...

AT 526 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4316 11201 4328 11212 4337 11202 4336 11183
      4320 11183
TIME...MOT...LOC 2326Z 236DEG 20KT 4332 11187

$$

VALLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:30 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 4, 1:30 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MDT THU AUG 4 2011

.DISCUSSION...

SHORTWAVE TROUGH IS BEGINNING TO PUNCH INTO THE REGION THIS
AFTERNOON. THUNDERSTORM ACTIVITY IS DEVELOPING ACROSS THE AREA.
CELL MOVEMENT APPEARS TO BE RATHER LOW...FACTORING IN THE AMOUNT
OF MOISTURE PRESENT AND ANTICIPATED THUNDERSTORM COVERAGE...WILL
LIKELY ISSUE A FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING
FOR THE CENTRAL MOUNTAINS AND SOUTHERN HIGHLANDS WHERE THE THREAT
FOR THUNDERSTORMS AND HEAVY RAIN IS MOST LIKELY. ALONG WITH THE
HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH
THUNDERSTORMS GIVEN THE INSTABILITY...ADDED LIFT FROM THE TROUGH
AND HIGH MOISTURE. MUCH OF THIS ACTIVITY SHOULD DIMINISH THIS
EVENING...ALTHOUGH MODELS ARE SUGGESTING THAT A FEW SHOWERS COULD
PERSIST THROUGH THE OVERNIGHT HOURS INTO FRIDAY MORNING.

THUNDERSTORMS REMAIN POSSIBLE THROUGH THE WEEKEND DUE TO RESIDUAL
MOISTURE HANGING AROUND THE REGION. COVERAGE SHOULD GRADUALLY
DECREASE EACH DAY AND THE BEST CHANCES REMAIN IN THE CENTRAL
MOUNTAINS INTO MONTANA. ALTHOUGH...LATEST MODEL RUN IS TRYING TO
SHOW SOME ISOLATED COVERAGE OVER THE EASTERN HIGHLANDS AS WELL.

RIDGE BEGINS TO BUILD OVER THE REGION NEXT WEEK. IF THIS
OCCURS...THEN CHANCES FOR THUNDERSTORMS SHOULD DECREASE
SUBSTANTIALLY AS MOISTURE IS PUSHED AWAY FROM THE AREA. SEASONABLE
TEMPERATURES ARE STILL EXPECTED DURING THE FORECAST.

VALLE

&&

.AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON INTO THE EVENING. LOOK FOR LOCALLY
HEAVY RAINFALL. ALSO...EXPECT GUSTY AND ERRATIC WINDS IN AND AROUND
THUNDERSTORMS. WYATT

&&

.FIRE WEATHER...EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY AS A WEAK FRONT MOVES THROUGH.
LOOK FOR ISOLATED TO SCATTERED THUNDERSTORMS FRIDAY MAINLY OVER
HIGHER TERRAIN. EXPECT ISOLATED CONVECTION ACROSS THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS OVER THE WEEKEND. HIGH PRESSURE
WILL BUILD IN DURING NEXT WEEK BRINGING DRIER CONDITIONS AS THE WEEK
PROGRESSES. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING
IDZ018-022-023-025-031-032.

&&
Hazardous weather outlook, Aug 4, 4:13 AM MDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
413 AM MDT THU AUG 4 2011

IDZ017>025-031-032-051200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
413 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP BY THIS AFTERNOON OVER ALL
OF CENTRAL AND EASTERN IDAHO. STRONG WIND...AND POSSIBLY DAMAGING
WIND...WILL DEVELOP WITH THESE STORMS. HAIL AND HEAVY DOWNPOURS
WILL ALSO ACCOMPANY THESE THUNDERSTORM CELLS. THE FREQUENT
DANGEROUS LIGHTNING...HAIL...AND STRONG WIND WILL CONTINUE INTO
FRIDAY MORNING WITH CLEARING DEVELOPING LATE AND MOVING FROM WEST
TO EAST ACROSS CENTRAL AND EASTERN IDAHO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER THE
HIGHLANDS AND CENTRAL IDAHO MOUNTAINS ALONG THE IDAHO-MONTANA
BORDER FOR THE BULK OF THIS PERIOD. EXPECT NEAR NORMAL SEASONAL
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Local storm report, Aug 4, 4:11 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
411 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             3 WSW FORT HALL         42.99N 112.51W
08/04/2011  M0.50 INCH       BANNOCK            ID   TRAINED SPOTTER

&&

DSH
Local storm report, Aug 4, 4:16 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
416 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 ENE FORT HALL         43.02N 112.41W
08/04/2011  M1.00 INCH       BANNOCK            ID   TRAINED SPOTTER

&&

GWICKLUN
Local storm report, Aug 4, 4:18 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
418 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 S ROCKFORD            43.15N 112.55W
08/04/2011  M0.30 INCH       BINGHAM            ID   TRAINED SPOTTER

            HEAVY RAIN FELL IN TEN MINUTES. NO HAIL. RAINING LIGHTLY.

&&

GWICKLUN
Local storm report, Aug 4, 4:21 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
421 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 SSW BLACKFOOT         43.15N 112.36W
08/04/2011  E0.88 INCH       BINGHAM            ID   TRAINED SPOTTER

&&

DSH
Special weather statement, Aug 4, 4:27 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
427 PM MDT THU AUG 4 2011

IDZ017-042315-
MINIDOKA ID-LINCOLN ID-
427 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 515 PM MDT

AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF PAUL..MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL MINIDOKA COUNTY...
  RURAL SOUTHEASTERN LINCOLN COUNTY...

LAT...LON 4262 11395 4272 11395 4295 11373 4287 11350
      4274 11348 4256 11384
TIME...MOT...LOC 2227Z 219DEG 18KT 4268 11383

RS
Local storm report, Aug 4, 4:41 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
441 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             FORT HALL               43.01N 112.45W
08/04/2011  M1.00 INCH       BANNOCK            ID   CO-OP OBSERVER

            0.50 INCH OF RAIN FELL IN 10 MINUTES.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:19 PM MDTAreal Flood AdvisoryPIHBannock, Caribou, Franklin2 hr
Aug 4, 1:55 PM MDTFlash Flood WatchPIH8 hr
Aug 4, 2:30 PM MDTSpecial Weather StatementPIHBingham45 min
Aug 4, 2:58 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham47 min
Aug 4, 3:21 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham39 min
Aug 4, 3:33 PM MDTSpecial Weather StatementPIHCassia42 min
Aug 4, 3:57 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham48 min
Aug 4, 4:19 PM MDTAreal Flood AdvisoryPIHBingham2 hr
Aug 4, 4:27 PM MDTSpecial Weather StatementPIHMinidoka48 min
Aug 4, 4:48 PM MDTSevere Thunderstorm WarningPIHLincoln, Minidoka42 min
Aug 4, 4:51 PM MDTSpecial Weather StatementPIHMadison39 min
Aug 4, 5:23 PM MDTSpecial Weather StatementPIHPower52 min
Aug 4, 5:25 PM MDTSpecial Weather StatementPIHBonneville50 min
Aug 4, 5:41 PM MDTSpecial Weather StatementPIHFremont49 min
Aug 4, 5:42 PM MDTSevere Thunderstorm WarningPIHPower48 min
Aug 4, 5:46 PM MDTSpecial Weather StatementPIHCuster44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.